Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 182, NWS Tallahassee, FL

July 3, 2014Franklin County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 3, 2014, 1:33 AM EDT for Franklin County, Wakulla County, Florida. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2014, 1:33 AM EDT (05:33 UTC)
Expired
Jul 3, 2014, 2:00 AM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Franklin County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 49 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 1:36 AM EDTMARINE TSTM WIND 47Ese Shell Point, FLWIND GUST OF 41 KNOTS OR 47 MPH AT THE SHELL POINT STATION SHPF1.
Jul 3, 1:58 AM EDTTSTM WND DMG2 N Saint Teresa, FLTREE DOWN WEST OF THE OCHLOCKONEE BRIDGE
Jul 3, 2:02 AM EDTTSTM WND DMGSaint Teresa, FLTREE DOWN IN SAINT TERESA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2158 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2158 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS52 KTAE 030533
SVRTAE
FLC037-129-030600-
/O.NEW.KTAE.SV.W.0182.140703T0533Z-140703T0600Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
133 AM EDT THU JUL 3 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN FLORIDA...
  SOUTH CENTRAL WAKULLA COUNTY IN FLORIDA...

* UNTIL 200 AM EDT

* AT 129 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR SPRING CREEK...AND MOVING
  SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MEDART...PANACEA...TURKEY POINT...BALD POINT...PANACEA-WAKULLA
  AIRPORT...SAINT TERESA AND ALLIGATOR POINT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 2991 8450 2989 8457 3017 8439 3011 8419
      3008 8420 3007 8426 3001 8435 2994 8433
      2989 8434 2990 8444 2992 8446 2991 8448
      2989 8447 2987 8450 2988 8451
TIME...MOT...LOC 0534Z 026DEG 10KT 3007 8433

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 9:12 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 9:12 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
912 PM EDT Wed Jul 2 2014

.Near Term [Through Tonight]...

After another hot day across the area, we will continue to be warm
and humid tonight. Most convection around the CWA should dissipate by
04z except for extreme NW portions or the forecast region near and
NW of Dothan. Raised PoPs for this area as some of our CAM models do
show convection reaching these areas just after 02z from an outflow
boundary originating near central AL/MS. Still uncertain if convection
will make it to areas near Tallahassee, but added 20 PoPs until 06z
to areas west of TLH to account for this scenario. Subsequent
updates will be made to PoPs if necessary. Temperatures will be
warmer than average and most of the CWA should stay near the mid
70s, with upper 70s to low 80s along the coast.

&&

.Aviation...
[Through 00Z Friday]...

Expect VFR conditions through the evening at most terminals. Some
haze from nearby wildfires and controlled burns may briefly
bring ECP,DHN, and TLH down to VFR VIS. Keeping a close eye on some
thunderstorms that have developed to the NW of our CWA. We will be
monitoring these storms closely as there is some potential they
will impact our western terminals overnight.

&&

.Prev Discussion [329 PM EDT]...

.Short Term [Thursday Through Friday Night]...
Another very hot day is in store for Thursday, but drier air will
be pushing into the region from the north during the afternoon and
evening hours. Therefore will not issue a heat advisory although
will see some indices close to 105. Tropical Storm Arthur will
continue to move northeast through the period to a position off of
the Carolina coasts Thursday and skirting the Outer Banks Thursday
night. This will keep our region in low-level northwest flow
resulting in offshore winds suppressing the seabreeze, allowing
temperatures to approach triple digits again. A weak surface
trough trailing from Arthur will lie across the area with rain
chances south of I-10 in the 15-20% range.

The other issue of note is the very dry air that will be advected
into the southeast U.S. as Arthur skirts the east coast and strong
high pressure moves into the Great Lakes and Midwest regions.
This drier air will begin to move into our AL and GA counties late
Thursday afternoon with a secondary drier push on Friday across
the entire area. The result will be much lower dewpoints, even in
the mid and upper 50s, and cooler overnight lows in the mid to
upper 60s Saturday morning. This will also limit convection on
Friday to just low chances along the coast.

.Long Term [Saturday Through Wednesday]...
High pressure will build through the period increasing heights in
the southeast U.S. and bringing onshore, moist flow across the
region beginning Monday. The weekend will be drier than normal
with isolated to scattered convection generally south of I-10. As
moisture increases with the return flow, PoPs will gradually ramp
up to a typical 40-50% early in the week. Temperatures will be
close to seasonal normals with overnight lows in the lower 70s and
daytime highs in the mid 90s.

.Marine...
Light west to southwesterly winds will prevail over the coastal
waters through the end of the week. Wind speeds should remain below
headline criteria with seas generally below 3 feet.

.Fire Weather...
Red flag conditions are unlikely for the next several days,
although some lower RH values are possible Friday afternoon as
some drier air moves in from the north.

.Hydrology...
High pressure in place will keep local weather hot and dry today and
tomorrow, with scattered sea breeze storms pinned along the coast.
More widespread rain chances will return over the weekend, but
rainfall totals are expected to remain low. With low rainfall totals
forecast and area rivers at normal to low levels, no flooding is
forecast over the next several days.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   74 100  70  97  66 /  30  10  10  10  10
Panama City   79  98  77  93  74 /  30  10  10  10  10
Dothan        74 100  69  95  69 /  30  10  10   0  10
Albany        74 100  68  95  68 /  20  10  10   0  10
Valdosta      73 100  69  95  65 /  30  10  10  10  10
Cross City    74  97  74  95  69 /  30  20  10  20  10
Apalachicola  77  97  75  92  72 /  30  10  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN/DOBBS
SHORT TERM...HOLLINGSWORTH
LONGTERM...HOLLINGSWORTH
AVIATION...GOULD/WALSH
MARINE...HOLLINGSWORTH
FIRE WEATHER...WOOL
HYDROLOGY...WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:54 PM EDTSevere Thunderstorm WarningTAETaylor22 min
Jul 2, 10:12 PM EDTSpecial Marine WarningTAE93 min
Jul 2, 11:05 PM EDTSpecial Marine WarningTAE85 min
Jul 3, 12:12 AM EDTSpecial Marine WarningTAE2 hr
Jul 3, 1:19 AM EDTSpecial Marine WarningTAE116 min
Jul 3, 1:52 AM EDTSpecial Marine WarningTAE2 hr
Jul 3, 1:58 AM EDTSevere Thunderstorm WarningTAEFranklin47 min
Jul 3, 2:08 AM EDTSevere Thunderstorm WarningTAEJefferson23 min
Jul 3, 3:07 AM EDTSpecial Marine WarningTAE53 min
Jul 3, 3:53 AM EDTSpecial Marine WarningTAE2 hr
Jul 3, 5:12 PM EDTSevere Thunderstorm WarningTAEJefferson, Madison, Taylor48 min
Jul 3, 5:15 PM EDTSevere Thunderstorm WarningTAELeon, Wakulla45 min
Jul 3, 5:47 PM EDTSpecial Weather StatementTAEMadison58 min
Jul 3, 5:54 PM EDTSevere Thunderstorm WarningTAELeon, Wakulla33 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.